Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Fort Worth, TX

April 6, 20184 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 6, 2018, 8:02 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2018, 8:02 PM CDT (01:02 UTC)
Expired
Apr 6, 2018, 9:00 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Ellis County, TX, Hill County, TX, McLennan County, TX, Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 76 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:54 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 6, 6:54 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
654 PM CDT Fri Apr 6 2018

.AVIATION...
/00Z TAFS/

Main concern in the immediate short term will be convective
activity around the major airports for the next few hours. The
cold front is just entering the northwest parts of the Metroplex
at this time with strong thunderstorms just east of DFW/DAL. We'll
prevail VCTS in the Metroplex with a TEMPO for -TSRA through 02Z.
The front should quickly move through over the next hour with
north winds increasing to 20G30KT. Convective chances will
diminish as the front spreads southeast. As the cold air deepens a
bit, ample low level moisture will remain and ceilings are
expected to lower. There will be some continued lift through the
overnight hours and areas of light rain or drizzle may develop.
This will likely be accompanied by IFR cigs through much of the
night into the morning hours on Saturday. Cigs are expected to
improve through the day with VFR conditions expected by late
Saturday afternoon.

At Waco, one strong cluster of storms just to the west will likely
impact the airport prior to the arrival of the cold front. The
cold front will swing through around 8pm with convective chances
diminishing. Similar trends in cigs/vis are expected through the
overnight hours into Saturday.

Dunn

&&

.SHORT TERM... /Issued 326 PM CDT Fri Apr 6 2018/
/Midnight through Saturday/

The main concern through this portion of the forecast is very cold
temperatures (by April standards) including the potential for some
areas to fall below freezing, with light freezing rain possible
across our northwestern zones. The Freeze Watch has been upgraded
to a Freeze Warning with this update. Also, strong north winds
will follow behind this evening's cold front and persist through
Saturday with wind chills in the teens and 20s expected for North
Texas. A Wind Advisory remains in effect and has been expanded
slightly southeastward and also extended through noon.

By midnight, convection immediately along the advancing cold front
should be exiting our southeastern zones. In its wake, very
strong pressure rises will cause gusty north surface winds with
35-40 kts in place at 925mb. A Wind Advisory has been issued from
roughly Goldthwaite to Ennis to Sherman and northwest, but may
need to be expanded to more of our southern or eastern counties
depending on trends. Sustained winds of 25 mph and gusts up to 40
mph are likely. These winds will fuel very strong cold advection
and temperatures will fall into the 30s across much of North Texas
by daybreak. There is a chance that temperatures fall to near or
slightly below freezing across areas north of roughly Cisco to
Sherman. A Freeze Warning is in effect for locations north of this
line. The NAM is basically the only piece of guidance with
temperatures below freezing in North Texas as just about all other
models as well as statistical guidance keep temperatures at or
above freezing (some as warm as the upper 30s). However, given the
NAM's typical exceptional handling of arctic fronts, have sided
primarily with the colder NAM temperatures tonight. In addition,
post-frontal stratus will exist over the entire forecast area with
possibly some light rain or drizzle occurring through daybreak
just about anywhere in the CWA.

In the meantime, a wave of mid-level ascent will be swinging
through Oklahoma prompting light precipitation to develop in the
subfreezing airmass to our north. Some of this precipitation could
creep into our northern row or two of counties between ~4 to ~9 AM.
This activity will be fueled by isentropic ascent in the
700-500mb layer within a mid-level cloud deck. Below, a layer of
dry air will exist roughly from 850-700mb, with the layer of
stratus associated with the cold frontal inversion just below that.
Any precipitation in this area would likely be the result of
seeder-feeder mechanisms with mid-level droplets falling through
and eventually saturating the dry layer, and then entering the
stratus deck below. Light rain is the most likely precipitation
type, given the relatively warm cloud layer of about 0C to -10C,
so ice crystals will be difficult to come by. If precipitation
coincides with temperatures falling to near or below freezing, a
very brief period of light freezing rain could occur near the Red
River around daybreak. However, even if this occurs, impacts are
expected to be minimal to none. Very warm surface temperatures
would prevent any issues on roadways, and any ice would likely be
confined to surfaces like tree branches, power lines, or metal
objects like road signs. The MOST LIKELY scenario for North Texas
tonight is that temperatures remain at or below freezing with some
light rain and no impacts. BUT, will maintain a mention of light
freezing rain in the forecast for now. Elsewhere, a damp, cloudy,
cold, and windy morning can be expected.

Through Saturday, mostly cloudy and cold conditions will prevail
through at least midday along with breezy north winds. Have sided
with coldest guidance keeping highs mostly in the 40s, although
this may not be cold enough. By mid or late afternoon, some
clearing may begin across our northwestern zones which would
allow temperatures to climb a few degrees higher than the rest of
the forecast area. Winds will also be on the decrease through the
afternoon hours, so the Wind Advisory is currently set to expire
at noon.

-Stalley

&&

.LONG TERM... /Issued 326 PM CDT Fri Apr 6 2018/
/Saturday night through next week/

Wind speeds will relax on Saturday evening as a surface high moves
into the region. The winds will turn around to the southeast
Sunday morning as the surface high moves east of the region, but
Saturday night/Sunday morning will be another chilly period with
overnight lows in the 30s and lower 40s. Some locations near the
Red River may approach the 32 degree mark, but expect most
locations will remain above freezing.

A shortwave trough will slide into the Plains on Sunday, and this
will quickly draw warmer temperatures into the region from the
west. High temperatures will vary considerably from the lower to
mid 60s in the east to upper 70s in the west. In the evening
hours, as the shortwave is skirting through the Plains to our
north, some light rain may be possible in our northeastern
counties. The shortwave will help push another front through the
region on Monday, but this air will not be as cold as the front
coming through tonight. However, it will help keep temperatures
near or slightly below normal Monday and Tuesday.

Wednesday and Thursday will be quiet and warm days while we are
under the influence of ridging aloft. Another trough will move
towards the Plains by the end of the week, and there should be
some rain with this system. Both the GFS and ECMWF are showing a
possible dryline/Pacific front event Thursday-Friday that may
have a potential for severe weather.

JLDunn

&&

.MESOSCALE UPDATE... /Issued 1216 PM CDT Fri Apr 6 2018/
Isentropic ascent resulting from warm/moist advection up a warm
frontal slope, aided by a weak impulse aloft, resulted in a
considerable area of elevated convection to our north this
morning. Some of this seeped south of the Red River, but the bulk
of the activity has remained across eastern Oklahoma. This complex
will gradually shift east with the movement of the frontal layer
aloft and associated forcing in the mid-levels.

A retreating warm front has allowed dew points in the mid 60s to
return to the Red River Valley, the exception being the rain-cooled
northeast zones where this morning's precipitation arrested the low-
level warm/moist advection. Although the mT air will continue
advancing northward, the ongoing convection in Oklahoma will
reorient this advection further west along the I-35 corridor. A cold
front surging south through Oklahoma will meet this unstable air
early this afternoon, resulting in the initiation of surface-
based convection. This activity may initially be benign as the
frontal boundary approaches the Red River, but as the updrafts
begin ingesting increasingly unstable air, the intensity should
increase. As they cross the Red River, it still appears the bulk
of these cells will be confined to the richest moisture along and
east of the I-35 corridor.

A surface low in southwestern Oklahoma is veering the flow across
our western zones, which have seen steadily decreasing cloud cover
this morning. The sunshine will enhance surface heating, and
temperatures may reach the 80s before a dryline arrives this
afternoon. The associated veering aloft will serve to strengthen
an already stout capping inversion while aiding the eastward
progression of the dryline. Some of the mesoscale guidance
suggests the mechanical forcing with the dryline may allow this
inhibition to be overcome. The veered flow should limit the
convergence that would otherwise aid this process, and there is
still some disparity among guidance with the dryline's eastern
terminus before the front arrives. But with MLCAPE values soaring
above 2000J/kg, any cells that develop could quickly become
severe, and this area will need to be monitored for convective
initiation. The window for this potential may be small as the
surface low zips east along the Red River and the cold front
overtakes the dryline across our western zones.

An approaching shortwave is still on schedule to spread forcing for
ascent across the area late in the day with steepening mid-level
lapse rates. Along the front, the shear profile will favor rotating
cells that, when combined with intense boundary layer instability
and the forcing ascent, will pose a threat for very large hail. The
motion of the surface low may back the winds sufficiently in our
northeast zones in advance of the frontal convection to briefly
enhance the tornadic potential if the resulting near-surface
vorticity is able to be stretched into a deeper mesocyclone. The
potential for cells to remain separated within a larger QLCS may
allow the tornadic threat to persist into the evening hours, but it
appears the greater potential will be east of our area. The cellular
activity should eventually congeal into a linear complex as it moves
through our southeastern counties. Though such storms will also have
an attendant wind threat, large hail will remain a concern into the
evening hours. Brief QLCS spin-ups will also be possible within the
line, which should exit the CWA by midnight.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    37  49  42  68  52 /  60  10   0   5  10
Waco                40  45  39  71  55 /  60  10   0   5  10
Paris               39  50  36  62  47 /  80  20   0   5  20
Denton              35  50  36  68  50 /  50  20   0   5  10
McKinney            36  49  37  65  50 /  60  20   0   5  10
Dallas              38  49  42  68  53 /  60  10   0   5  10
Terrell             39  47  39  67  50 /  70  10   0   5  10
Corsicana           41  45  40  67  52 /  70  10   0   5  10
Temple              42  45  40  72  56 /  60   5   0   5  10
Mineral Wells       33  49  37  72  50 /  30  10   0   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 4 AM to 10 AM CDT Saturday for TXZ091>093-
100>102-115-116-129.

Wind Advisory until noon CDT Saturday for TXZ091>093-100>104-
115>120-129>134-141>145.

&&
Hazardous weather outlook, Apr 6, 4:06 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
406 PM CDT Fri Apr 6 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
406 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Storms will occur along a cold front this afternoon and into the
evening hours. The area of greatest concern for severe storms will
be along and east of a Jacksboro to Stephenville to Lampasas line.
The main hazards will be large hail and damaging winds. Heavy
rainfall will also be possible and may result in a risk for minor
flooding. There will be a low risk for a tornado or two east of a
McKinney to Corsicana line.

Strong north winds with gusts to near 40 MPH will also be possible
behind the cold front for areas near and northwest for a Goldthwaite
to Waxahachie to Sherman-Denison line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light freezing rain or freezing drizzle may occur early Saturday
morning along and north of a Graham to Sherman-Denison line. A few
slick spots may develop on elevated and exposed surfaces.

Sub-freezing temperatures will be possible near and north of an
Eastland to Decatur to Sherman-Denison line Saturday morning. Wind
chills will fall into the teens and twenties across a good portion of
North and Central Texas due to the breezy north winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon and evening near and
east of a Jacksboro to Stephenville to Lampasas line.

In the hours before

Local storm report, Apr 6, 6:59 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
659 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             3 ENE SACHSE            33.00N  96.52W
04/06/2018  E1.50 INCH       DALLAS             TX   TRAINED SPOTTER
Local storm report, Apr 6, 7:02 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             2 NNE PLANO             33.05N  96.71W
04/06/2018  E2.00 INCH       COLLIN             TX   PUBLIC
Local storm report, Apr 6, 7:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
733 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             CAYOTE                  31.77N  97.45W
04/06/2018  E1.00 INCH       BOSQUE             TX   FIRE DEPT/RESCUE
Local storm report, Apr 6, 7:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
739 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             2 W LAGUNA PARK         31.85N  97.40W
04/06/2018  E1.00 INCH       BOSQUE             TX   TRAINED SPOTTER
Local storm report, Apr 6, 7:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 E WHITEWAY            31.63N  97.94W
04/06/2018  E1.50 INCH       HAMILTON           TX   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL CRACKED WIND SHIELD OF VEHICLE
            NEAR INTERSECTION OF HWY36 AND FM1602
Local storm report, Apr 6, 7:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE FORT WORTH TX
744 PM CDT FRI APR 06 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 E WHITEWAY            31.63N  97.94W
04/06/2018  E1.50 INCH       HAMILTON           TX   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL CRACKED WIND SHIELD OF VEHICLE
            NEAR INTERSECTION OF HWY36 AND FM1602

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:07 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman53 min
Apr 6, 7:11 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas, McLennan64 min
Apr 6, 7:28 PM CDTSevere Thunderstorm WarningFWDHunt, Kaufman, Van Zandt62 min
Apr 6, 7:28 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hill, McLennan47 min
Apr 6, 8:00 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt75 min
Apr 6, 8:11 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Falls, McLennan29 min
Apr 6, 8:16 PM CDTSpecial Weather StatementFWDBell44 min
Apr 6, 8:20 PM CDTSpecial Weather StatementFWDMcLennan40 min
Apr 6, 8:24 PM CDTSevere Thunderstorm WarningFWDEllis, Navarro51 min
Apr 6, 9:15 PM CDTSpecial Weather StatementFWDAnderson, Freestone, Henderson45 min
Apr 6, 9:34 PM CDTSpecial Weather StatementFWDBell41 min
Apr 6, 9:54 PM CDTSpecial Weather StatementFWDAnderson, Freestone66 min
Apr 6, 10:20 PM CDTSpecial Weather StatementFWDBell40 min
Apr 6, 10:33 PM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam57 min
Apr 6, 10:59 PM CDTSpecial Weather StatementFWDRobertson46 min
Apr 6, 11:19 PM CDTSpecial Weather StatementFWDMilam41 min
Apr 6, 11:27 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson35 min
Apr 6, 11:45 PM CDTSpecial Weather StatementFWDLeon45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.